Alert archive / Missouri / Flash Flood Warnings in 2021
Flash Flood Warning 12, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at May 4, 2021, 2:27 AM CDT for Ripley County, Missouri. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2021, 2:27 AM CDT (07:27 UTC)
- Expired
- May 4, 2021, 5:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Ripley County, MO
The radar
The Memphis radar (KNQA), 165 km from the middle of the area, began a volume at 07:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 3:00 AM CDT | FLASH FLOOD | 1 Nnw Doniphan, MO | SEVERAL ROADS IN THE COUNTY FLOODING. REPORT DELAYED DUE TO POWER OUTAGES IN AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 7.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3608 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1081 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 15.3
The text
As transmitted.
253
WGUS53 KPAH 040727
FFWPAH
MOC181-041030-
/O.NEW.KPAH.FF.W.0012.210504T0727Z-210504T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
227 AM CDT Tue May 4 2021
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Ripley County in southeastern Missouri...
* Until 530 AM CDT.
* At 227 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.5 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Doniphan, Naylor, Oxly, Budapest, Gatewood, Fairdealing, Handy and
Briar.
Additional rainfall amounts of 0.5 to 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3681 9063 3668 9063 3668 9059 3659 9059
3659 9058 3650 9058 3650 9113 3682 9112
FLASH FLOOD...RADAR INDICATED
$$
AL2 follow-up statements
388
WGUS73 KPAH 040918
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
418 AM CDT Tue May 4 2021
MOC181-041030-
/O.CON.KPAH.FF.W.0012.000000T0000Z-210504T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley MO-
418 AM CDT Tue May 4 2021
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT EARLY THIS
MORNING FOR RIPLEY COUNTY...
At 418 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 0.5 and 2 inches of rain have
fallen. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Doniphan, Naylor, Oxly, Budapest, Gatewood, Fairdealing, Handy and
Briar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3681 9063 3668 9063 3668 9059 3659 9059
3659 9058 3650 9058 3650 9113 3682 9112
FLASH FLOOD...RADAR INDICATED
$$
AL999
WGUS73 KPAH 041025
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
525 AM CDT Tue May 4 2021
MOC181-041035-
/O.EXP.KPAH.FF.W.0012.000000T0000Z-210504T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley MO-
525 AM CDT Tue May 4 2021
...FLASH FLOOD WARNING WILL EXPIRE AT 530 AM CDT EARLY THIS MORNING
FOR RIPLEY COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3681 9063 3668 9063 3668 9059 3659 9059
3659 9058 3650 9058 3650 9113 3682 9112
$$
ALWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at May 4, 12:26 AM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 4, 12:26 AM CDT, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Paducah KY 1226 AM CDT Tue May 4 2021 .UPDATE... Issued at 1226 AM CDT Tue May 4 2021 Updated Aviation discussion for the 06z TAF issuance. && .SHORT TERM...(Tonight through Tuesday night) Issued at 323 PM CDT Mon May 3 2021 Complex convective forecast late this afternoon through Tuesday, but the main concern continues to be late tonight. Forecast confidence starts off low and dwindles with time. Satellite is showing some vertical development to the cu field from the Purchase Area westward into southeast Missouri along a significant surface moisture gradient, and also to the west of KSTL near a surface boundary just ahead of the cold front. We will have to be alert for possible isolated to scattered development in the southern cu field and also near the cold front as it approaches our northwest periphery around midnight. The HRRR and many other CAMs continue to push a strong bowing line northeast across our region overnight toward 12Z, generally along and south of the cold front and any outflows from earlier convection. The latest trends in the HRRR are not very bullish for convection this afternoon and evening, but a few strong to severe storms will be possible given the instability and increasing shear across the region. SPC's mesoanalysis indicates 1000-2500 J/kg of SBCAPE, effective Bulk Shear of 35-45kts, and effective SRH of 100+m2/s2. Not sure if we could get supercells, but some level of organization is likely if any storms can get going through early evening. Large hail and localized damaging winds would be the main concerns with any early evening convection. There is some increase in potential for convection to develop along the cold front later this evening. Any convection late this evening, whether off the cold front, or left over diurnal convection, would tend to become linear and dive southeast across the area. Damaging winds would be the primary threat, but locally heavy rainfall may be the bigger concern with this potential scenario, especially as it loses steam over west Kentucky. The overnight bow echo potential will be most impactful if we don't get any significant convection in the meantime. The portion of the area that could be effected will be limited by the cold frontal position and any outflow boundaries. Southern portions of southeast Missouri and the Purchase Area are the most likely areas to experience the damaging wind potential late tonight toward daybreak Tuesday. Tornadoes would also be possible if the bowing line reaches our region. Another concern is the very fast movement of the bow, as seen in the CAMs. As for Tuesday, forecast confidence is very low given uncertainties in boundary locations and thermodynamic and shear profiles after tonight's convection plays out. We could see some lingering showers/storms in the morning over the northeast half of the area, but any regeneration may be hard to get. However, if we get any sunshine ahead of the cold front, a few strong storms would be possible in the afternoon, mainly over west Kentucky. Severe weather cannot be ruled out, but until the dust settles on tonight's event it will be very difficult to pin down. With each round of convection that actually occurs, the flash flood potential will increase, but it does not look overly concerning at this time, especially given all of the uncertainty. The front should be east of the area by 00Z Wednesday and the upper system should push any lingering convection east of the area well before 12Z Wednesday. .LONG TERM...(Wednesday through Monday) Issued at 323 PM CDT Mon May 3 2021 A typical springtime pattern will continue into early next week. A series of frontal passages will bring periodic rain chances, along with noticeably large temperature swings. On Wednesday, surface high pressure will bring cooler and drier weather in the wake of tonight and Tuesday's wet weather system. High temperatures will be only in the 60s despite abundant sunshine. Overnight lows will be in the 40s. Thursday will be a cooler and cloudier day, with possibly some light showers. A deep closed 500 mb low over the southern end of Hudson Bay will expand southward as a shortwave trough rotates southeast. This will result in a reinforcing surface cold front or trough passing across our region. The rumble of thunder cannot be ruled out under a 500 mb thermal trough with temps below minus 20. High temps will be only in the lower to mid 60s. Friday will be a sunnier day as 500 mb heights increase and a weak surface ridge passes by. Highs will be in the upper 60s. The weekend looks unsettled as warmer and more humid air attempts to return northward. Despite a weak, broad 500 mb ridge overhead, there is a good chance of showers as moderately strong warm advection begins on Saturday and continues Sunday. A surface warm front is likely to extend eastward into our region from low pressure over the southern Plains. Thunderstorms will gradually become more likely as the warmer and more humid air arrives. Highs will be in the 70s both days, with overnight lows around 60. Little change is expected on Monday as the surface warm front stalls somewhere over our region. && .AVIATION... Issued at 1226 AM CDT Tue May 4 2021 Thunderstorms increased considerably across western Kentucky during the midnight hour and expect scattered to numerous thunderstorms to continue in the vicinity of KOWB and KPAH through the late night. In the meantime expect large area of thunderstorms over AR and South Central/South West MO to continue progressing NE toward KCGI, KPAH and eventually the remaining TAF sites overnight. It still appears the heaviest TSRA activity will be at KCGI and KPAH. Thunder chances will end from west to east around 12-15z, though kept vicinity showers going through most if not all the remainder of the forecast period. Cigs will lower to MVFR under rain shower activity. After the steady rain ends, cigs will remain in the low MVFR range or deteriorate further to IFR levels depending on location. Vsbys will be VFR, except under heavy thunderstorm activity, when brief drops to IFR are possible. Winds will be SW at 5-10 kts outside of thunderstorms overnight, becoming W-NW Tuesday afternoon behind a passing cold front. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS SHORT TERM...DRS LONG TERM...MY AVIATION...RS
Hazardous weather outlook, May 3, 9:36 PM CDT, 4 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 936 PM CDT Mon May 3 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-050245- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 936 PM CDT Mon May 3 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Thunderstorm chances will be increasing through the late night and early morning hours. Severe storms with large hail and damaging winds will be possible over most of the region. The greatest concern is for more widespread damaging wind after midnight mainly over southeast Missouri and west Kentucky. Some flooding problems may develop, especially in areas that receive multiple rounds of thunderstorms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A good chance of thunderstorms continues Tuesday through Tuesday evening. A few strong to severe storms cannot be ruled out mainly over west Kentucky and southwest Indiana in the afternoon. Locally heavy rainfall could lead to a few flooding problems, especially in areas that receive heavy rainfall tonight. A few thunderstorms are possible Thursday afternoon and again Saturday afternoon through Sunday. Severe storms are not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed by around midnight over the Ozark Foot Hills of southeast Missouri, and elsewhere across southeast Missouri and far western Kentucky and far southern Illinois late tonight. Shanklin
In the hours before
Special weather statement, May 3, 11:39 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
1139 PM CDT Mon May 3 2021
ILZ087-091-KYZ010-014-040530-
Gallatin IL-Hardin IL-Crittenden KY-Union KY-
1139 PM CDT Mon May 3 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDIN...SOUTH
CENTRAL GALLATIN...NORTHEASTERN CRITTENDEN AND SOUTHWESTERN UNION
COUNTIES UNTIL 1230 AM CDT...
At 1139 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Shawneetown, moving east at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sturgis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3750 8825 3761 8825 3766 8799 3759 8793
3750 8798
TIME...MOT...LOC 0439Z 263DEG 18KT 3757 8818
DWSSpecial weather statement, May 4, 12:02 AM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
1202 AM CDT Tue May 4 2021
KYZ019-040545-
Daviess KY-
1202 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR DAVIESS COUNTY UNTIL 1245 AM
CDT...
At 1201 AM CDT, Doppler radar was tracking a strong thunderstorm over
St. Joseph, or 11 miles north of Calhoun, moving east at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Owensboro, Whitesville, Knottsville, Masonville, St. Joseph and
Moseleyville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3767 8682 3764 8690 3765 8733 3769 8741
3773 8739 3775 8731 3778 8727 3780 8714
3778 8713 3778 8711 3781 8707 3784 8685
3779 8682 3774 8682 3771 8686
TIME...MOT...LOC 0501Z 264DEG 31KT 3770 8730
DWSSpecial weather statement, May 4, 1:05 AM CDT, 1 hour 22 minutes before
Special Weather Statement National Weather Service Paducah KY 105 AM CDT Tue May 4 2021 KYZ013-016-017-040630- Christian KY-Caldwell KY-Hopkins KY- 105 AM CDT Tue May 4 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN...EAST CENTRAL CALDWELL AND SOUTHWESTERN HOPKINS COUNTIES UNTIL 130 AM CDT... At 105 AM CDT, Doppler radar was tracking a strong thunderstorm near Princeton, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Princeton, Dawson Springs and Olney. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3708 8792 3718 8793 3728 8761 3705 8760 TIME...MOT...LOC 0605Z 264DEG 21KT 3715 8784 DWS
Special weather statement, May 4, 1:23 AM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
123 AM CDT Tue May 4 2021
KYZ016-020-021-040715-
Muhlenberg KY-McLean KY-Hopkins KY-
123 AM CDT Tue May 4 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MUHLENBERG...
SOUTHEASTERN MCLEAN AND EAST CENTRAL HOPKINS COUNTIES UNTIL 215 AM
CDT...
At 123 AM CDT, Doppler radar was tracking a strong thunderstorm over
Madisonville, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Madisonville, Central City, Earlington, Livermore, Mortons Gap,
Sacramento, Island, Bremen and South Carrollton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3723 8758 3735 8763 3754 8706 3747 8711
3749 8712 3748 8713 3746 8711 3738 8710
3736 8713 3734 8714 3732 8711 3737 8708
3737 8704 3732 8699 3730 8699 3729 8698
TIME...MOT...LOC 0623Z 255DEG 28KT 3731 8751
DWSLocal storm report, May 4, 1:55 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
155 AM CDT TUE MAY 4 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 AM HAIL 1 SW CRUTCHFIELD 36.57N 88.95W
05/04/2021 M0.75 INCH FULTON KY TRAINED SPOTTER
&&
ATLSpecial weather statement, May 4, 2:00 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service Paducah KY
200 AM CDT Tue May 4 2021
KYZ012-013-016-017-021-022-040745-
Muhlenberg KY-Todd KY-Christian KY-Caldwell KY-Hopkins KY-Trigg KY-
200 AM CDT Tue May 4 2021
...Strong Thunderstorms Moving through the Southern Pennyrile...
At 157 AM CDT, Doppler radar was tracking strong thunderstorms from
around and west of Crofton to near Greenville, moving southeast at
25 mph.
Pea size hail and gusty winds of around 40 mph will be possible with
these storms.
Locations impacted include...
Hopkinsville, Central City, Nortonville, Crofton, Powderly, Graham,
Greenville, Weir, Dunmor, White Plains, Drakesboro, Hawkins, Allegre
and Clifty.
A Severe Thunderstorm Watch remains in effect until 800 AM CDT for
western, south central and northwestern Kentucky.
LAT...LON 3707 8695 3707 8698 3706 8705 3685 8706
3680 8771 3713 8772 3734 8701 3732 8699
3727 8698 3726 8696 3723 8694 3717 8692
3714 8693 3713 8691 3713 8690 3709 8689
TIME...MOT...LOC 0657Z 293DEG 19KT 3705 8750
RLSThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 1:36 AM CDT | Severe Thunderstorm Warning | PAH | New Madrid | 54 min |
| May 4, 1:43 AM CDT | Severe Thunderstorm Warning | PAH | Butler, Carter, New Madrid, Ripley, Wayne | 62 min |
| May 4, 1:55 AM CDT | Tornado Warning | PAH | Ripley | 21 min |
| May 4, 2:02 AM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid | 43 min |
| May 4, 2:22 AM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott, Stoddard | 53 min |
| May 4, 2:50 AM CDT | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid, Scott, Stoddard | 55 min |
| May 4, 2:55 AM CDT | Flash Flood Warning | PAH | Stoddard | 5 hr |
| May 4, 3:10 AM CDT | Areal Flood Advisory | PAH | Mississippi, New Madrid | 3 hr |
| May 4, 5:49 AM CDT | Areal Flood Warning | PAH | Stoddard | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.